Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 91, NWS Wakefield, VA

June 4, 2002Cumberland County, Fluvanna County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 4, 2002, 8:25 PM EDT for Cumberland County, Fluvanna County, Virginia. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 8:25 PM EDT (00:25 UTC)
Expired
Jun 4, 2002, 9:10 PM EDT
In force
45 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Cumberland County, VA, Fluvanna County, VA

The radar

The Norfolk radar (KAKQ), 135 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 8:25 PM EDTThunderstorm WindCentral Plains, VALarge trees down at Route 6 and 640.
Jun 4, 8:25 PM EDTHail 1Central Plains, VA
Jun 4, 8:50 PM EDTThunderstorm WindCartersville, VALarge tree down on Route 45.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1805 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 050025
SVRAKQ
VAC049-065-050110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
825 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN CENTRAL VIRGINIA
  FLUVANNA COUNTY IN CENTRAL VIRGINIA

* UNTIL 910 PM EDT

* AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF COHASSET...MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REACH
  STAGE JUNCTION AROUND 830 PM
  COLUMBIA AROUND 835 PM
  DUNCAN AROUND 845 PM
  LAKESIDE VILLAGE AROUND 855 PM
  CARTERSVILLE AROUND 900 PM
  WHITEVILLE AND ASHBY AROUND 905 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

22
&&
LAT...LON 3782 7843 3750 7815 3765 7809 3795 7815

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 8:08 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 4, 8:08 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
808 PM EDT TUE JUN 4 2002

UPDATED ZONES TO INCLUDE SCATTERED SHOWERS AND ISOLATED TSTMS FOR
EXTREME NW CTYS IN CWA.
*****************************************************************
RDG OF HI PRES FIRMLY ENTRENCHED ACRS FA...CNVTN FIRING INVOF MTNS
ON ON NW IN HIER INSTABILITY. GOING WITH HOTTER CONDS FOR WED...WITH
ONLY LO CHCS FOR CNVTN LT FAR WNW SXNS LT IN THE DAY. TEMPS INTO THE
90S MOST PLCS. SFC CDFNT MVS INTO RGN DURG THU...THEN SETTLES S OF
FA FRI MORNING. BEST CHC FOR WDSPRD RA IN NRLY 3 WKS...BUT WONT GO
WITH POPS ANY HIER THAN 30/40% FOR NOW GIVEN LACK OF SGFNT RA
RECENTLY...AND CNVTV AREAS HV BEEN KNOW TO SPLIT WHEN MVG THRU RGN
IN THESE SITUS. EVEN IF RA OCCURS...WONT PUT MUCH OF DENT IN
ONGOING DROUGHT HERE. SFC HI PRES GRDLY BUILDS INTO RGN THEN JUST
OFFSHR THRUT WKND/ERY NEXT WK. AXIS OF MSTR SETS UP TO OUR SW AND W
SAT THRU TUE...HWVR WITH RDG RETURNING ALOFT...SHUD CAP MOST IF NOT
ALL CNVTN FM WKND INTO ERY NEXT WK.

FCSTID = 25
SBY   68  92  69  84 /   0  20  20  40
OXB   68  86  69  83 /   0  20  20  40
ECG   70  93  72  88 /   0  20  20  30
ORF   70  93  73  88 /   0  20  20  30
PHF   70  93  71  86 /   0  20  20  40
AKQ   70  94  71  87 /   0  20  20  40
RIC   69  94  71  86 /   0  20  20  40
FVX   69  94  71  86 /  30  20  20  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Special weather statement, Jun 4, 7:02 PM EDT, 1 hour 23 minutes before
VAZ048-049-052400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
702 PM EDT TUE JUN 4 2002

...STRONG THUNDERSTORM MOVING OVER CHARLOTTESVILLE...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL ALBEMARLE COUNTY AND THE CITY OF
CHARLOTTESVILLE...MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR
RURAL FLUVANNA COUNTY AT 720 PM
RURAL LOUISA COUNTY AT 720 PM

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

22
&&
LAT...LON 3817 7831 3797 7852 3774 7833 3812 7796
Special weather statement, Jun 4, 7:02 PM EDT, 1 hour 23 minutes before
VAZ048-049-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
702 PM EDT TUE JUN 4 2002

...STRONG THUNDERSTORM MOVING OVER CHARLOTTESVILLE...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL ALBEMARLE COUNTY AND THE CITY OF
CHARLOTTESVILLE...MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR
RURAL FLUVANNA COUNTY AT 720 PM
RURAL LOUISA COUNTY AT 720 PM

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

22
&&
LAT...LON 3817 7831 3797 7852 3774 7833 3812 7796

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.